Please help with diabetes scenario/case study! - page 2

Here is the case study: A 45 y.o male brought to the ED with C/O dizziness, weakness, polyuria and polyphagia. He has a history of DM on 70/30 insulin 25 units in am & 15 units pm. V/S: T95, P88,... Read More

  1. by   lenciekaye
    Regular Insulin is 1:1 concentration, regular insulin is given subcutaneous.
    Quote from LiLStephRN
    Here is the case study:
    A 45 y.o male brought to the ED with C/O dizziness, weakness, polyuria and polyphagia. He has a history of DM on 70/30 insulin 25 units in am & 15 units pm.
    V/S: T95, P88, BP160/92, Pain 3/10, BGM critical high!!!!!!!!!
    Lab Values:
    Chem 7: Glu 700, BUN 43, Creat 1.2, Cl 108, CO2 20, NA 132, K 4.8
    CBC: WBC 12.6, Hgb 10.7, Hct 32, Plt 200
    Coag: PT 13.6, INR 1.2, PTT 30
    Acetone Trace present
    ABG: pH 7.33, pCO 38, pO 96, HCO 21

    The doctor's orders are"
    (1) NaHCO3 1amp in NS 1000 ml to infuse @ 42 ml/hr.
    (2) Regular insulin 10 units IVP X 1 dose
    (3) Insulin 25,000 units in D5W 250 ml to infuse @ 10 ml/hr.

    The nurse received the orders and changed the insulin drip to a heparin drip without notifying the doctor.

    Can anyone help me identify the medication errors in this case study? I am a brand new nursing student and was given this assignment to do ... we haven't covered the diabetes chapters yet and I am going nuts with reading about insulin, the different strengths, etc. I do see that changing the heparin drip was a problem! But i am stuck on the NaHCO3 ... wouldn't that bring down the patient's K levels? His K levels are resting at a normal value right now. Can anyone explain the combo insulin therapy to me? I am going to hit the books and see what i can find. I'll be checking back frequently.

    ~ Desperate for help

close